ZocdocAnswersI finish taking metronidazole for B.V on Monday and I'm still seeing discharge, is that normal?

Question

I finish taking metronidazole for B.V on Monday and I'm still seeing discharge, is that normal?

How long before things go back to normal?

Answer

The answer to your question depends on many factors and the only way to know for sure is to make an appointment with your gynecologist or primary care doctor who diagnosed you and is treating you. Has the discharge changed at all since getting diagnosed with BV and starting the treatment? If the discharge is scant, clear and relatively odorless then this could be just physiological discharge which is normal and does not need treatment. However, if the discharge is the same as it was before being treated it is possible that it was ineffective and that you need further treatment, or that you were misdiagnosed and there is another cause for your discharge. It is very important to make sure that you are checked for other potential causes of vaginal discharge such as chlamydia and gonorrhea if you are sexually active. Another cause for abnormal discharge is a yeast infection which usually causes thick, white discharge and is typically associated with a lot of redness, irritation and intense itchiness. Again, it is very important to return to your treating physician to discuss your prolonged vaginal discharge and have a repeat pelvic examination and cultures if your doctor feels this is necessary to do.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.